Menopause, Depression & HRT
Q: I recently visited my health care provider who checked
my hormone levels. The results showed that I am menopausal. I have hot flashes,
night sweats, etc. Sometimes these symptoms don't bother me much. The real disturbance
for me is depression. I very rarely have a day when I really feel good. Most
of the time I am just very depressed. My depression has been noticed by family,
friends and co-workers.
I am seriously debating whether or not to take HRT, which my doctor suggested
and I declined at first. Can you advise me? When I read about HRT on the net
I get more depressed because a lot of it seems to be negative.
Dr. Donnica: Your email is upsetting to me because this is SO common
among menopausal women today. Because of the negative media reports, women who
NEED HRT because of disruptive symptoms are afraid to take it. ALL medicines
have side effects. Please click here
to read my report on the National Institutes of Health (NIH) Women's Health
Initiative study. This study advised against HRT for women with NO symptoms,
who were taking HRT to prevent long-term heart disease or osteoporosis; they
did not consider women WITH symptoms as part of their risk-benefit ratio. It
is unlikely that you would need HRT to control your symptoms for more than 5
years, which is the NIH definition of "long-term." As always,
I recommend that you speak with your doctor. It sounds like s/he has made this
Keep in mind that HRT is not a treatment for depression per se.
What your doctor is probably thinking is that all of your menopausal symptoms,
particularly the night sweats, which can contribute greatly to sleep disturbances,
are contributing to the depression. If you are on HRT for a few weeks and still
feel depressed, ask your doctor if you should consider antidepressant medication
For more information about HRT, click here.
For more information about depression, click here.
Click here for more information about depression or other mental
With best regards,
Donnica L. Moore, MD
Created: 9/25/2002  - Donnica Moore, M.D.